Alert archive / Maine / Storm Warnings in 2020
Storm Warning 8, NWS Gray, ME
NWS Gray, ME issued this storm warning at Dec 24, 2020, 9:34 AM EST. It took effect at Dec 25, 2020, 4:00 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2020, 9:34 AM EST (14:34 UTC)
- In effect from
- Dec 25, 2020, 4:00 AM EST
- Expired
- Dec 25, 2020, 3:21 PM EST
- In force
- 11 hr
- Issued by
- NWS Gray, ME
The text
As transmitted.
959 WHUS71 KGYX 241434 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 934 AM EST Thu Dec 24 2020 ANZ150>154-250445- /O.UPG.KGYX.SR.A.0003.201225T0300Z-201226T0000Z/ /O.NEW.KGYX.SR.W.0008.201225T0900Z-201226T0000Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 934 AM EST Thu Dec 24 2020 ...STORM WARNING IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY... * WHAT...South winds 30 to 40 kt with gusts up to 55 kt and seas 14 to 19 ft expected. * WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM, Penobscot Bay, Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM, Casco Bay and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...From 4 AM to 7 PM EST Friday. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
5 follow-up statements
429 WHUS71 KGYX 242054 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 354 PM EST Thu Dec 24 2020 ANZ150>154-251100- /O.CON.KGYX.SR.W.0008.201225T0900Z-201226T0000Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 354 PM EST Thu Dec 24 2020 ...STORM WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY... * WHAT...South winds 25 to 35 kt with gusts up to 55 kt and seas 15 to 20 ft expected. * WHERE...Casco Bay, Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM, Penobscot Bay, Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...From 4 AM to 7 PM EST Friday. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
381 WHUS71 KGYX 250244 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 944 PM EST Thu Dec 24 2020 ANZ150>154-251445- /O.CON.KGYX.SR.W.0008.201225T0900Z-201226T0000Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 944 PM EST Thu Dec 24 2020 ...STORM WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY... * WHAT...South winds 25 to 35 kt with gusts up to 55 kt and seas 15 to 20 ft expected. * WHERE...Casco Bay, Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM, Penobscot Bay, Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...From 4 AM to 7 PM EST Friday. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ ARNOTT
602 WHUS71 KGYX 250723 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 223 AM EST Fri Dec 25 2020 ANZ150>154-260000- /O.CON.KGYX.SR.W.0008.201225T0900Z-201226T0000Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 223 AM EST Fri Dec 25 2020 ...STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...South winds 25 to 35 kt with gusts up to 55 kt and seas 13 to 18 ft expected. * WHERE...Casco Bay, Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM, Penobscot Bay, Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...Until 7 PM EST this evening. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
362 WHUS71 KGYX 251746 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 1246 PM EST Fri Dec 25 2020 ANZ153-154-260000- /O.CAN.KGYX.SR.W.0008.000000T0000Z-201226T0000Z/ /O.NEW.KGYX.GL.W.0040.201225T1746Z-201226T0000Z/ Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 1246 PM EST Fri Dec 25 2020 ...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... ...STORM WARNING IS CANCELLED... * WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 13 to 18 ft. * WHERE...Casco Bay and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...Until 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ150>152-260000- /O.CON.KGYX.SR.W.0008.000000T0000Z-201226T0000Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- 1246 PM EST Fri Dec 25 2020 ...STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...South winds 25 to 35 kt with gusts up to 50 kt and seas 14 to 19 ft. * WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM, Penobscot Bay and Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM. * WHEN...Until 7 PM EST this evening. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
685 WHUS71 KGYX 252021 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 321 PM EST Fri Dec 25 2020 ANZ150>152-260300- /O.CAN.KGYX.SR.W.0008.000000T0000Z-201226T0000Z/ /O.NEW.KGYX.GL.W.0041.201225T2021Z-201226T0300Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- 321 PM EST Fri Dec 25 2020 ...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... ...STORM WARNING IS CANCELLED... * WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 13 to 18 ft. * WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM, Penobscot Bay and Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM. * WHEN...Until 10 PM EST this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ153-154-261030- /O.CAN.KGYX.GL.W.0040.000000T0000Z-201226T0000Z/ /O.NEW.KGYX.SC.Y.0114.201225T2021Z-201226T1200Z/ Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 321 PM EST Fri Dec 25 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY... ...GALE WARNING IS CANCELLED... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 11 to 16 ft. * WHERE...Casco Bay and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...Until 7 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this storm warning went out at Dec 24, 6:30 AM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Dec 24, 6:30 AM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Gray ME
630 AM EST Thu Dec 24 2020
.SYNOPSIS...
A strong southerly flow will develop today ahead of an approaching
cold front. This storm system will bring heavy rain, unseasonably
warm temperatures, and windy conditions to the region on Christmas
Day. High pressure will gradually build into the region over the
weekend bringing cooler temperatures before another disturbance
approaches from the west on Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
630 AM...Minor ESTF update to reflect the current mesonet in
near term grids.
Prev Disc...
At 07z...a 1032 millibar high was centered over the western
Atlantic. A 988 millibar low was vicinity of the upper Great
Lakes with a warm front extending eastward through the Ottawa
Valley...and a trailing cold front through the Mississippi
Valley. GOES infrared imagery showed broken warm air advection
mid and high clouds across the area at moment...along with some
light return on Doppler Radar mosaic that was mainly aloft. For
today...a mild day in strengthening southerly flow between
offshore high and advancing cold front. The flow will continue
to back and it will delay the arrival of the precipitation with
the cold front until later today. Clouds will gradually lower in
the increasingly moist flow along with the chance for some
patchy drizzle. Highs will be in the 40s...with a few lower 50s
over southern and coastal locations.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Tonight precipitation will become steadier and heavier ahead of
an approaching 70+ knot low level jet...and associated plume of
precipitable water with values near 1.5 inches. We'll see
steady or rising temperatures overnight on the gusty southerly
flow with readings in the 40s and lower 50s and areas of fog
helping to ripen the snowpack. The stronger winds with the low
level jet should arrive towards dawn with gusts over 50 mph
mainly over southern and coastal sections as well as the higher
terrain...and 35 to 45 mph for the remainder of the forecast
area. On Friday...the low level jet will slide east across the
area with the heaviest rainfall and strongest surface gusts over
New Hampshire through early afternoon and over much of our
Maine forecast zones through mid or late afternoon. The steadier
precipitation will taper from southwest to northeast during the
afternoon and early evening hours with passage of the cold
front. Friday will be a day of near record warmth with highs in
the 50s...with a few low 60s possible near the Massachusetts
border. The warmth and heavy rain will aid in the snowmelt...and
combined with rainfall amounts of 1.5 to 3 inches and even
higher amounts in some upslope locations should result in many
rivers and streams reaching bankfull. The bulk of the rainfall
should fall during a 12 hour window which also raises the
concern for drainage and urban flooding...especially where
remaining snow and ice impedes drainage. Colder air will
gradually filter into the region Friday night behind the front
with any lingering showers changing to snow as the column cools.
Lows will be in the 20s and lower 30s with refreezing of any
standing water and remaining snowpack.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Overall 500 MB pattern across NOAM, continues to be unstable
with blocks setting up at times, but not holding for extending
periods. This will allow for continued changeability in the
forecast, with temps mostly around to a little abv normal this
weekend to next week. No major systems showing up in the
extended at this point, but several low close off to our E or W,
so confidence is low at this point.
In the wake of Friday's high impact event, Saturday looks for
the most part dry and breezy, bu colder with highs in the upper
20s to mid 30s, but really these will likely be morning to
midday readings as temps fall in the afternoon. Signif dry
advection occurring, but could see some upslope SHSN in the mtns
as this wanes during the afternoon. WNW@ flow persist into Sat
night with lows mostly in the teens to around 20 in srn Nh and
along the coast. Winds diminish Sunday and temps look a little
warmer with mainly sunny skies.
There's a potential weak wave moving to the N of the CWA late
Monday and Monday which could provide SHRA/SHSN in srn Nh and on
the ME coastal plain, with mostly SHSN on the mtns. It looks
mostly dry with normal to slightly abv temps Tue/Wed with
another chc for showers on Thursday.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Short Term /Through Friday Night/...VFR lowering to MVFR cigs
during the day. This evening and overnight ceilings lower further
to IFR with fog and +SHRA continuing for Friday. Low level jet
will increase to 50 kt tonight through Friday morning. Conditions
will improve to MVFR and eventually VFR Friday night behind a cold
front.
Long Term...Mainly VFR Sat-Mon.
&&
.MARINE...
Short Term /Through Friday Night/...Winds will steadily increase
out of the south through tonight with a period of storm force
winds expected early Friday morning through the afternoon or
evening. Seas will increase as well with waves possibly building
as high as 20 ft off the Maine Mid-Coast. Winds will diminish
fairly quickly following a cold front frontal passage Friday
afternoon and evening...with Gales diminishing to SCA's.
Long Term...SCA winds will likely persist into Sat, but should
diminish below SCA levels Sunday.
&&
.HYDROLOGY...
An unseasonably warm and moist airmass overspreads the region
today ahead of an approaching frontal system. This frontal system
is expected to bring 2 to 3" of rainfall to the area with amounts
closer to 3.5-4.5" over the higher terrain, especially in the
SSE facing upslopes of the White and western Maine mountains.
In addition...dew points will creep into the 40s late
today...climbing to around 50 degrees for much of the area as
the system crosses which will aid in rapid snow melt. A
combination of heavy rain and snowmelt is expected to cause
strong rises on streams with flooding possible especially in
smaller basins in headwater regions over higher terrain. In
addition... urban flooding will be possible with snowbanks
clogging drains. The Flood Watch covers most of the forecast
area to account for flashier headwater streams...the location of
maximum snowpack...and urban areas where poor drainage may
cause issues as well.
In general we're expecting to lose the majority of our snowpack
with wind, rain, and 12-18 hours of 45+ degree (F) dew points...
latest del-SWE estimates release around 1 to 2.5 inches of liquid
from snowpack in addition to rainfall. Speaking with the RFC
earlier RE: ice jam potential... the volume of water we anticipate
is expected to cleanly break up relatively thin ice cover,
although streams north of the Whites may have localized ice
jamming issues.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch from late tonight through Saturday morning for
MEZ007>009-012>014-018>028-033.
High Wind Watch from this evening through Friday evening for
MEZ018>028.
NH...Flood Watch from late tonight through Saturday morning for
NHZ002>015.
High Wind Watch from this evening through Friday evening for
NHZ010-012>014.
MARINE...Storm Watch from this evening through Friday evening for
ANZ150>154.
&&
NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...CempaHazardous weather outlook, Dec 24, 2:45 AM EST, 6 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 245 AM EST Thu Dec 24 2020 MEZ018>028-NHZ010-012>014-250745- Interior York-Central Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Strafford-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- 245 AM EST Thu Dec 24 2020 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING... ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, central New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Friday. MEZ007>009-012>014-033-NHZ002>009-011-015-250745- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior Cumberland Highlands- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Cheshire- Western And Central Hillsborough- 245 AM EST Thu Dec 24 2020 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Friday. NHZ001-250745- Northern Coos- 245 AM EST Thu Dec 24 2020 This Hazardous Weather Outlook is for northern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. In addition to heavy rainfall, southeast winds may gust around 45 MPH Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>152-154-250745- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 245 AM EST Thu Dec 24 2020 ...STORM WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ153-250745- Casco Bay- 245 AM EST Thu Dec 24 2020 ...STORM WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING... ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Watch. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Watch. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 9:33 AM EST | High Wind Warning | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 30 hr |
| Dec 24, 3:39 PM EST | Wind Advisory | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Oxford, Somerset and 1 more | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.